Indiana, 2006

Flash Flooding and Hail in Indiana, June 22, 2006

June 22, 2006 · NWS IND · 43 events in 25 counties and zones

A series of severe thunderstorms pounded central Indiana on 23 June 2006, continuing a period of active weather for the area. Widespread wind damage and large hail occurred, with isolated areas of flash flooding caused by extremely heavy rain.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
6
Property damage
$127,000
Crop damage
None recorded
Events
43

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

A series of severe thunderstorms pounded central Indiana on 23 June 2006, continuing a period of active weather for the area. Widespread wind damage and large hail occurred, with isolated areas of flash flooding caused by extremely heavy rain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Jun 22, 6:21 AM EST, 5 hours 9 minutes earlier.

Area forecast discussion, Jun 22, 6:21 AM EST, 5 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
721 AM EDT THU JUN 22 2006

.AVIATION...DISCUSSION FOR 12Z TAF ISSUANCE.

FORECAST CONCERN FOR NEXT 24 HOURS WILL BE ON THUNDERSTORMS. IN
IMMEDIATE SHORT TERM TIME (THRU 13Z THIS MORNING)...CLEAR SKIES
ALLOWED SOME LIGHT MVFR FOG TO FORM AT KLAF AND KHUF. THIS SHOULD
DISSIPATE BY 13Z AS HIGH CLOUDS MOVE IN AND WINDS INCREASE A
LITTLE BIT. AT KIND...VCTS NEEDED THRU ABOUT 15Z FOR SCATTERED
TSRA THAT POPPED UP AROUND SUNRISE.

AFTER THE 13-15Z TIME FRAME...VFR CONDITIONS ARE EXPECTED. A
MASSIVE COMPLEX OF TSRA IN EASTERN IOWA LOOKS HEADED THIS WAY AND
SHOULD BEGIN TO IMPACT AREA AFTER 18Z. HANDLED WITH CB QUALIFIERS
AND VCTS. CONTINUED UNCERTAINTY ON PRECISE TIMING AND LOCATION
ISSUES DOES NOT ALLOW FOR PREVAILING FORECASTS OF TSRA AT THIS
TIME.

AFTER 00Z...SLOW MOVING FRONT WILL CONTINUE TO ACT AS FOCUS FOR
SHRA AND TSRA. CONTINUED VCTS THRU 06Z KLAF AND KHUF AND THRU THE
ENTIRE PERIOD AT KIND AND KBMG.

&&

.PREV DISCUSSION... (ISSUED 340 AM EDT THU JUN 22 2006)

DISCUSSION FOR ZONES AND GRIDS...WEATHER HAS QUIETED DOWN FOR THE
MOMENT ACROSS INDIANA.  SATELLITE SHOWS A LARGE CLUSTER OF
THUNDERSTORMS ACROSS NORTHERN OHIO AND ACROSS NORTHWEST MISSOURI AND
KANSAS. SURFACE ANALYSIS SHOWED A SLOW MOVING COLD FRONT FROM
EASTERN WISCONSIN TO NORTHERN MISSOURI.

THE BIGGEST PROBLEM CONTINUE TO BE CHANCES OF THUNDERSTORMS NEXT
SEVERAL DAYS AND POSSIBILITY OF HEAVY RAIN TONIGHT AND FRIDAY.

GFS STILL SEEMS TO BE SUFFERING FROM CONVECTIVE FEEDBACK PROBLEMS
WITH LARGE AREA OF CONVECTION OVER THE PLAINS.  NAM SEEMS FAIRLY
CONSISTENT WITH PREVIOUS RUN AND WILL GO CLOSE TO THE NAM NEXT FEW
DAYS.  ONE PLACE I WILL DIFFER A LITTLE TODAY IS NAM MAY BE A TAD
FAST WITH COLD FRONT.  THUS AXIS OF THUNDERSTORMS MAY BE A LITTLE
FARTHER NORTH LATE TODAY THAN INDICATED BY NAM.

AIRMASS STARTS OUT SOMEWHAT CAPPED THIS MORNING AND WILL NOT BEGIN
THUNDERSTORMS UNTIL THIS AFTERNOON ACROSS OUR REGION. WEAK COLD
FRONT WILL MOVE TO NORTH PORTIONS OF OUR FORECAST AREA BY 00Z AND TO
SOUTHERN INDIANA OVERNIGHT.  NAM INDICATES CAPES UP TO 3000 J/KG AND
STRONG THUNDERSTORMS CAN BE EXPECTED LATE TODAY.

NAM STILL INDICATES A COUPLE ROUNDS OF MODERATE TO HEAVY RAINFALL
TONIGHT AND EARLY FRIDAY AS A S/W MOVES EAST FROM THE CENTRAL PLAINS
ALONG THE FRONT.  850 MB DOES NOT SHOW A VERY STRONG JET BUT THERE
IS WEAK CONVERGENCE AND ALSO THERE IS UPPER DIFFLUENCE AS FROM A 300
MB JET OVER THE EASTERN GREAT LAKES.  PRECIPITABLE WATER IS AROUND 2
INCHES.  I DONT BELIEVE THIS WILL BE A BIG HEAVY RAIN EVENT...BUT
THERE ARE ENOUGH THING FAVORING IT TO KEEP MENTION OF HEAVY RAIN IN
FORECAST FOR TONIGHT AND IN THE SOUTH EARLY FRIDAY.

COLD FRONT CONTINUES MOVING SOUTH FRIDAY INTO SATURDAY.  GFS WITH
ITS CONVECTIVE FEEDBACK PROBLEMS OVERDEVELOPS A LOW PRESSURE SYSTEM
OVER THE VALLEY AND IS TOO SLOW IN MOVING IT EAST OUT OF OUR REGION
FRIDAY NIGHT AND SATURDAY.

OVERALL EXTENDED FORECAST LOOKS OK.  ONLY CHANGE WAS TO DROP MENTION
OF THUNDERSTORMS ON SUNDAY AS WEAK UPPER TROUGH IS TOO FAR WEST
SUNDAY TO HAVE ANY EFFECT ON OUR WEATHER.  WILL USE A MOS BLEND ON
TEMPERATURES. WITH IT STARTING OUT VERY WARM THIS MORNING WILL GO A
DEGREE OR TWO HIGHER TODAY THAN PREVIOUS FORECAST.

IND WATCHES/WARNINGS/ADVISORIES...NONE.

PUBLIC...JEH

&&

AVIATION...JOHNSON
Hazardous weather outlook, Jun 22, 8:32 AM EST, 2 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
932 AM EDT THU JUN 22 2006

INZ021-028>031-035>049-051>057-060>065-067>072-231345-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-
DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
832 AM CDT THU JUN 22 2006 /932 AM EDT THU JUN 22 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT.
THE MAIN THREATS WILL BE DAMAGING WINDS AND LARGE HAIL. IN
ADDITION...VERY HEAVY RAIN IS POSSIBLE TONIGHT. A FEW AREAS MAY
EXPERIENCE LOW LAND FLOODING.

A SLOW MOVING COLD FRONT FROM SOUTHERN WISCONSIN TO NORTHERN
MISSOURI WILL MOVE TO CENTRAL INDIANA BY THIS EVENING. A WEATHER
DISTURBANCE MOVING OUT OF THE PLAINS WILL AND A HOT UNSTABLE
AIRMASS OVER INDIANA WILL CAUSE THUNDERSTORMS TO DEVELOP TODAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FRIDAY ALONG AND
SOUTH OF A TERRE HAUTE TO MUNCIE LINE WITH THE MAIN THREAT AGAIN
BEING DAMAGING WINDS AND LARGE HAIL. IN ADDITION HEAVY RAINFALL IS
POSSIBLE FRIDAY SOUTH OF INTERSTATE 70.

THERE IS A CHANCE OF THUNDERSTORMS FRIDAY FRIDAY NIGHT AND
SATURDAY OVER THE SOUTHERN PORTIONS OF CENTRAL INDIANA. THERE IS
ALSO A SLIGHT CHANCE OF THUNDERSTORMS REGION WIDE MONDAY THROUGH
WEDNESDAY. AT THIS TIME THESE ARE NOT EXPECTED TO BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED TODAY AND TONIGHT.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

PUMA

The radar

The Indianapolis radar (KIND), 102 km away, was scanning. The volume nearest the first event began at 16:30 UTC.

Open the radar archive at this moment

Event by event

23 thunderstorm wind, 11 hail, 5 flash flood, 2 lightning, 2 heavy rain. Local standard time, as filed.

Thunderstorm Wind, Tippecanoe

When
June 22, 11:30 AM EST
Where
Tippecanoe County, Battle Ground
Measured
50 kt (58 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
40.517, -86.833

Trees were downed.

Thunderstorm Wind, Carroll

When
June 22, 11:38 AM EST
Where
Carroll County, Delphi
Measured
61 kt (70 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
40.583, -86.667

Thunderstorm Wind, Fountain

When
June 22, 11:45 AM EST
Where
Fountain County, 3 mi E of Veedersburg
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
DEPT OF HIGHWAYS
Coordinates
40.117, -87.217

Trees and power lines downed.

Thunderstorm Wind, Vermillion

When
June 22, 11:45 AM EST
Where
Vermillion County, 2 mi NW of Cayuga
Measured
50 kt (58 mph) estimated gust
Reported by
DEPT OF HIGHWAYS
Coordinates
39.950, -87.483

Trees were downed.

Thunderstorm Wind, Carroll

When
June 22, 11:55 AM EST
Where
Carroll County, 1 mi NE of Camden
Measured
50 kt (58 mph) estimated gust
Reported by
DEPT OF HIGHWAYS
Coordinates
40.633, -86.517

Trees were downed.

Thunderstorm Wind, Vigo

When
June 22, 12:10 PM EST
Where
Vigo County, Prairie Creek
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
39.283, -87.500

Trees and power lines were downed.

Thunderstorm Wind, Sullivan

When
June 22, 12:15 PM EST
Where
Sullivan County, Sullivan
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
39.100, -87.417

Large tree limbs broken throughout town.

Thunderstorm Wind, Montgomery

When
June 22, 12:15 PM EST
Where
Montgomery County, Darlington
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
40.100, -86.783

Trees were downed.

Thunderstorm Wind, Howard

When
June 22, 12:25 PM EST
Where
Howard County, 4 mi S of Kokomo
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
40.433, -86.133

Trees and power lines were downed.

Thunderstorm Wind, Howard

When
June 22, 12:25 PM EST
Where
Howard County, Cassville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
40.567, -86.117

Trees and power lines were downed.

Thunderstorm Wind, Howard

When
June 22, 12:30 PM EST
Where
Howard County, 3 mi E of Russiaville
Measured
50 kt (58 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
40.417, -86.217

A large tree was downed.

Thunderstorm Wind, Tipton

When
June 22, 12:30 PM EST
Where
Tipton County, 4 mi NNW of Groomville
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
40.400, -86.233

Several trees were downed.

Lightning, Hendricks

When
June 22, 12:30 PM EST
Where
Hendricks County, Brownsburg
Property damage
$20,000
Reported by
NEWSPAPER
Coordinates
39.770, -86.510 (the zone’s center; the record gives no point)

A home was damaged by a lightning-induced fire.

Lightning, Marion

When
June 22, 1:00 PM EST
Where
Marion County, New Augusta
Injuries
6 direct, 0 indirect
Reported by
NEWSPAPER
Coordinates
39.782, -86.138 (the zone’s center; the record gives no point)

Six firefighters stowing equipment after a training exercise were indirectly struck by lightning. None of the injuries were life threatening.

Hail, Boone

When
June 22, 1:02 PM EST to 1:04 PM EST
Where
Boone County, Lebanon
Measured
0.88 in hail
Reported by
AMATEUR RADIO
Coordinates
40.050, -86.467

Hail, Boone

When
June 22, 1:07 PM EST to 1:09 PM EST
Where
Boone County, 3 mi WSW of Whitestown
Measured
0.88 in hail
Reported by
AMATEUR RADIO
Coordinates
39.983, -86.400

Hail, Morgan

When
June 22, 1:34 PM EST to 1:36 PM EST
Where
Morgan County, 4 mi NE of Martinsville
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
39.467, -86.383

Hail, Marion

When
June 22, 1:46 PM EST to 1:48 PM EST
Where
Marion County, 3 mi NNE of Southport
Measured
0.75 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
39.700, -86.100

Hail, Marion

When
June 22, 2:00 PM EST to 2:02 PM EST
Where
Marion County, 1 mi E of Indianapolis Intl Ar
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.717, -86.267

Thunderstorm Wind, Marion

When
June 22, 2:00 PM EST
Where
Marion County, Indianapolis
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
AMATEUR RADIO
Coordinates
39.783, -86.150

A tree was uprooted onto two homes, causing major damage.

Thunderstorm Wind, Marion

When
June 22, 2:02 PM EST
Where
Marion County, 8 mi SE of Indianapolis
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
TRAINED SPOTTER
Coordinates
39.700, -86.050

A stop sign was blown down.

Thunderstorm Wind, Rush

When
June 22, 2:15 PM EST
Where
Rush County, Rushville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
39.617, -85.450

Trees fell onto power lines.

Hail, Johnson

When
June 22, 2:20 PM EST to 2:22 PM EST
Where
Johnson County, Franklin Arpt
Measured
0.88 in hail
Reported by
AMATEUR RADIO
Coordinates
39.433, -86.067

Hail, Hancock

When
June 22, 2:30 PM EST to 2:32 PM EST
Where
Hancock County, 6 mi SSW of Greenfield
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.700, -85.833

Thunderstorm Wind, Shelby

When
June 22, 2:40 PM EST
Where
Shelby County, 4 mi NE of Shelbyville
Measured
50 kt (58 mph) estimated gust
Reported by
DEPT OF HIGHWAYS
Coordinates
39.550, -85.733

Trees were downed.

Thunderstorm Wind, Rush

When
June 22, 3:00 PM EST
Where
Rush County, 6 mi SE of Rushville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
DEPT OF HIGHWAYS
Coordinates
39.550, -85.367

Trees fell onto power lines.

Hail, Bartholomew

When
June 22, 3:00 PM EST to 3:02 PM EST
Where
Bartholomew County, 2 mi W of Columbus
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
39.217, -85.867

Heavy Rain, Vigo

When
June 22, 3:30 PM EST to 6:30 PM EST
Where
Vigo County, Prairie Creek
Reported by
AMATEUR RADIO
Coordinates
39.431, -87.390 (the zone’s center; the record gives no point)

3.59 inches of rain occurred in three hours.

Thunderstorm Wind, Knox

When
June 22, 4:10 PM EST
Where
Knox County, 7 mi SSW of Vincennes
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
38.583, -87.567

Numerous trees and power lines were blown down.

Thunderstorm Wind, Daviess

When
June 22, 4:30 PM EST
Where
Daviess County, Epsom
Measured
60 kt (69 mph) estimated gust
Property damage
$30,000
Reported by
BROADCAST MEDIA
Coordinates
38.783, -87.067

A roof was blown off of a machine shed, and grain bins were destroyed on a farm near Epsom.

Hail, Jennings

When
June 22, 4:40 PM EST to 4:42 PM EST
Where
Jennings County, North Vernon
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.000, -85.633

Thunderstorm Wind, Greene

When
June 22, 4:58 PM EST
Where
Greene County, 10 mi E of Bloomfield
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
39.033, -86.750

Large trees were downed.

Heavy Rain, Owen

When
June 22, 5:00 PM EST to 5:33 PM EST
Where
Owen County, 8 mi W of Spencer
Reported by
AMATEUR RADIO
Coordinates
39.313, -86.838 (the zone’s center; the record gives no point)

3.50 inches of rain fell in approximately 30 minutes west of Spencer.

Flash Flood, Vigo

When
June 22, 5:25 PM EST to 7:00 PM EST
Where
Vigo County, 12 mi S of Terre Haute
Reported by
AMATEUR RADIO
Coordinates
39.431, -87.390 (the zone’s center; the record gives no point)

Water was over State Road 246 in southern Vigo County. No damage occurred.

Thunderstorm Wind, Vigo

When
June 22, 5:32 PM EST
Where
Vigo County, 6 mi S of Terre Haute
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
BROADCAST MEDIA
Coordinates
39.383, -87.400

A tree fell on a house.

Hail, Owen

When
June 22, 5:33 PM EST to 5:35 PM EST
Where
Owen County, 8 mi W of Spencer
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
39.283, -86.917

Thunderstorm Wind, Vigo

When
June 22, 5:58 PM EST to 6:00 PM EST
Where
Vigo County, Terre Haute
Measured
50 kt (58 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
39.467, -87.400

A large tree limb was broken.

Thunderstorm Wind, Putnam

When
June 22, 6:30 PM EST
Where
Putnam County, 3 mi N of Greencastle
Measured
50 kt (58 mph) estimated gust
Reported by
DEPT OF HIGHWAYS
Coordinates
39.700, -86.867

Trees were downed.

Flash Flood, Parke

When
June 22, 6:50 PM EST to 7:50 PM EST
Where
Parke County, Rosedale
Reported by
LAW ENFORCEMENT
Coordinates
39.774, -87.206 (the zone’s center; the record gives no point)

High water closed Coxville Road near Rosedale. No damage was reported.

Hail, Hendricks

When
June 22, 6:50 PM EST
Where
Hendricks County, Lizton
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
39.883, -86.550

Flash Flood, Greene

When
June 22, 7:15 PM EST to 8:15 PM EST
Where
Greene County, 2 mi NW of Worthington
Reported by
LAW ENFORCEMENT
Coordinates
39.036, -86.962 (the zone’s center; the record gives no point)

Water closed the intersection of State Roads 157 and 48. No damage was reported.

Flash Flood, Sullivan

When
June 22, 7:30 PM EST to 8:30 PM EST
Where
Sullivan County, 3 mi W of Farmersburg
Reported by
DEPT OF HIGHWAYS
Coordinates
39.089, -87.415 (the zone’s center; the record gives no point)

County Road 1100 North was closed by high water. No damage was reported.

Flash Flood, Sullivan

When
June 22, 7:45 PM EST to 8:45 PM EST
Where
Sullivan County, 1 mi NW of Fairbanks
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
39.089, -87.415 (the zone’s center; the record gives no point)

A culvert was washed out on a river road northwest of Fairbanks.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2006Every state in 2006This day in weather historyWarnings in Indiana, June 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5514176, 5513974, 5513975, 5513976, 5513977, 5513978, 5513979, 5514053, 5514054, 5514055, 5514056, 5514057, 5514175, 5514174, 5514058, 5514059, 5514060, 5514061, 5514062, 5514063, 5514064, 5514065, 5514066, 5514067, 5514068, 5514069, 5514070, 5514168, 5514071, 5514072, 5514073, 5514074, 5514077, 5514075, 5514076, 5514078, 5514166, 5514167, 5514169, 5514170, and more.